Alert archive / Hawaii / Wind Advisories in 2018

Wind Advisory 6, NWS Honolulu, HI

February 2, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 2, 2018, 11:00 AM HST for Hawaii County, Hawaii. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Feb 2, 2018, 11:00 AM HST (21:00 UTC)
Expired
Feb 2, 2018, 3:20 PM HST
In force
4 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 9.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2018-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2018-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

842 
WWHW70 PHFO 022100
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1100 AM HST Fri Feb 2 2018

HIZ028-030400-
/O.CAN.PHFO.HW.W.0003.000000T0000Z-180202T2200Z/
/O.NEW.PHFO.WI.Y.0006.180202T2100Z-180203T0400Z/
Big Island Summits-
1100 AM HST Fri Feb 2 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING FOR BIG
ISLAND SUMMITS...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 PM HST this evening. The
High Wind Warning has been cancelled.

* WINDS...Southwest 25 to 45 mph with localized gusts over 60 mph
  over the Big Island Summits.

* TIMING...Through this afternoon.

* IMPACTS...Strong winds will make driving difficult especially 
  for high profile vehicles. Travel to the summits is not 
  advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$

M Ballard
1 follow-up statement
785 
WWHW70 PHFO 030120
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
320 PM HST Fri Feb 2 2018


HIZ028-030230-
/O.CAN.PHFO.WI.Y.0006.000000T0000Z-180203T0400Z/
Big Island Summits-
320 PM HST Fri Feb 2 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory for the Big Island Summits. Winds have been on the
decrease this afternoon, and that trend is expected to continue
through the evening. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 2, 10:14 AM HST, 46 minutes earlier.

Area forecast discussion, Feb 2, 10:14 AM HST, 46 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1014 AM HST Fri Feb 2 2018

.SYNOPSIS...
Warm and muggy conditions, with light to moderate southerly winds
will hold in place through the weekend. Periods of heavy showers
will remain possible each day, especially over the northwest
islands. A strong upper trough and cold front will approach from
the northwest, and slowly move down the island chain Sunday night
through midweek. This will bring widespread showers and the
potential for thunderstorms.

&&

.DISCUSSION...
The forecast was updated earlier to expand thunderstorms over the
northwest waters, and extend the area through this afternoon. The
forecast currently contains the possibility for thunderstorms over
the area west of Molokai. Kauai and Niihau are expected to remain
in an unstable airmass through the weekend, and as such we have
extended the Flash Flood Watch for those areas through Sunday
afternoon. These areas will see the lowest chance for rain tonight
and tomorrow morning. The Flash Flood Watch continues through this
afternoon for Oahu. With the upper level focus shifting to the
west a bit tonight, feel the timing on this watch remains good.

A low pressure system remains about 1400 miles north-northwest of
Kauai. The models show this low lifting to the north, and being
replaced by another low over the next 24 hours. Another low
develops about 1400 miles north of Kauai Saturday night, and lifts
north. Meanwhile a dying cold front to the northwest of Kauai is
expected to dissipate today. The moisture band over the smaller
islands is expected to shift a bit to the west tonight. As the new
low develops tomorrow, so to will another cold front that will
move towards the islands Saturday night, reinforcing the existing
moisture band, and moving both features over the islands Sunday,
where they will persist through midweek.

The instability indices show a lull in the activity tonight and
tomorrow morning. Current indicators seem to point to an increase
in the instability Sunday night into Monday as the front
approaches. Cold upper temperatures, combined with the moisture
and the lift from the front could once again spark some
thunderstorm activity, producing heavy showers, and some gusty
winds. The instability looks to persist into midweek, but will
need to monitor future runs to see how things pan out.

&&

.AVIATION...
Moist southerly flow will continue across the state today and
tonight, ahead of a stalled front located to our northwest. MVFR
ceilings and mountain obscuration remain quite extensive across
the western half of the state. AIRMET Sierra is in effect for
mountain obscurations for Kauai, Oahu and Molokai and AIRMET
Sierra for IFR conditions is in effect for Lanai. Mountain
obscurations, reduced visibility and low ceilings within showers
will likely remain a concern for the western parts of the state
through tonight. VFR conditions should prevail across Maui and
the Big Island, with just isolated showers and/or MVFR ceilings
possible.

&&

.MARINE...
A High Surf Advisory (HSA) is in effect through tonight for most
north and west facing shores on the smaller islands. The current
northwest swell has been subsiding after peaking around noon
yesterday. Surf may drop below advisory levels briefly today, but
a new northwest swell will build in later today. The new swell
will be larger, with a longer period, and a more westerly
direction. Surf may build above warning levels on north and west
facing shores of the smaller islands tonight, and the swell will
likely reach the Kona coast of the Big Island for warning level
surf as well. Surf will likely remain above the advisory
threshold through Monday. The persistent north and east swells are
both slowly subsiding and will fade out overnight.

A Small Craft Advisory (SCA) is in effect for most coastal
waters. A large northwest swell has been producing combined seas
above the 10 foot SCA threshold in many areas. The new northwest
swell will spread southeast over the coastal waters this evening,
boosting seas even higher. A trough to the west and a ridge to
the east will combine to produce southerly winds over the Hawaiian
coastal waters through the weekend, reaching the 25 knot SCA
threshold in some areas around the Big Island.

A deep trough aloft is making the atmosphere quite unstable, so
thunderstorms are expected over the coastal and offshore waters
through the weekend. Some of these thunderstorms could produce
dangerous lightning, strong winds and small hail. Marine Weather
Statements or Special Marine Warnings may be needed at times.

A new, strong front is expected to move into the offshore waters
from the northwest Sunday and reach the coastal waters Sunday
night. The front is forecast to stall over the central coastal
waters and weaken to a trough early next week.

See the latest Collaborative Surf Discussion for more information
on swells and surf.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 6 PM HST this evening for Oahu.

Flash Flood Watch through Sunday afternoon for Niihau-Kauai.

High Surf Advisory until 6 AM HST Saturday for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward
Haleakala.

High Wind Warning until noon HST today for Big Island Summits.

Small Craft Advisory until 6 PM HST Sunday for all Hawaiian
waters except Maalaea Bay-

&&

DISCUSSION...M Ballard
AVIATION...Foster/Chevalier
MARINE...TS

In the hours before

Special weather statement, Feb 2, 6:40 AM HST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Honolulu HI
640 AM HST FRI FEB 2 2018

HIZ002>004-021730-
Kauai Windward-Kauai Leeward-Kauai Mountains-
640 AM HST FRI FEB 2 2018

...GUSTY SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS KAUAI THIS
MORNING...

At 636 AM HST, radar indicated strong showers and thunderstorms were
located along a line extending from 7 miles southwest of Hanapepe to
12 miles southwest of Poipu. Movement was northeast at 35 mph. These
storms will bring wind gusts near 50 mph and blinding rain to south
and southeastern portions of Kauai through at least 730 am this
morning.

Locations impacted include...
Lihue, Kapaa, Kalaheo, Wailua, Hanapepe, Omao, Koloa, Lawai, Poipu,
Puhi, Hanamaulu, Eleele and Kealia.

LAT...LON 2205 15934 2197 15933 2188 15943 2189 15951
      2188 15953 2191 15960 2189 15961 2195 15965
      2213 15930
TIME...MOT...LOC 1636Z 244DEG 30KT 2185 15968 2172 15955

Birchard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 3:05 PM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao6 days
Feb 1, 3:05 PM HSTHigh Wind WarningHFOHawaii20 hr
Feb 1, 3:22 PM HSTSpecial Marine WarningHFO53 min
Feb 1, 4:17 PM HSTSpecial Marine WarningHFO88 min
Feb 1, 4:42 PM HSTSpecial Weather StatementHFOKauai63 min
Feb 1, 5:29 PM HSTSpecial Marine WarningHFO2 hr
Feb 1, 6:15 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Feb 1, 7:29 PM HSTSpecial Marine WarningHFO2 hr
Feb 1, 10:39 PM HSTSpecial Marine WarningHFO2 hr
Feb 2, 1:17 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 2, 6:00 AM HSTSpecial Marine WarningHFO2 hr
Feb 2, 6:40 AM HSTSpecial Weather StatementHFOKauai50 min
Feb 2, 7:33 AM HSTSpecial Marine WarningHFO117 min
Feb 2, 7:48 AM HSTSpecial Marine WarningHFO87 min
Feb 2, 8:03 AM HSTAreal Flood AdvisoryHFOKauai6 hr
Feb 2, 12:28 PM HSTSpecial Marine WarningHFO92 min
Feb 2, 1:52 PM HSTSpecial Marine WarningHFO113 min

Nearby

Wind Advisories in Hawaii, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.